Glaucoma and chemotherapy?

I have developed narrow angle glaucoma which is a dysfunction of the iris, preventing draining and therefore building up pressure in the eye. The opthamologist kept asking me if anyone in my family had it as it is uncommon and usually hereditary. To my knowledge no one does and I can't help but wonder if it is chemotherapy or drug related. Between the steroids and benadryl and the unknown longterm effects of chemotherapy drugs, I can't help but wonder. I have taken taxol/carboplatin and pegselated liposomal doxil. Anyone else developed this out of the blue with no family history and suspect chemotherapy or related drugs as the cause?

Report post

11 replies. Join the discussion

One more thing...this type of glaucoma is treated with laser surgery but often is symptomless. And you can go blind from glaucoma so get your eyes checked by an opthamologist!

Report post

My grandmother had glaucoma so I have always gotten my eyes checked for it. Just had an eye exam and no signs for me. It may just be a fluke for you. either way, when you find it I understand it is easy to treat with drops, and now, it sounds like, laser surgery. Good luck to you!

Report post

I think that they still don't know all the effects of even widely used chemo drugs so I think it is possible. I know that I have eye difficulties when on chemo with excessive watering (at least for me) and it seems to stabilize when I go off....They were different drug regimes too and it still happened!

Report post

I just went to the eye dr today, as my eyes have been bothering me - i went 2 weeks ago to my GP and he said it was from the steroids when I was hospitalized in Feb. for pneumonia and gave me drops. It never cleared so I went to my opthomologist and he said he sees a bit of glaucoma in my right eye, and that my eyes are dry that he wants to put collagen in my tear ducts. I really do believe that between the chemo and steroids my eyes have been affected. Just my personal opinion.
Ellen

Report post

I had my first laser treatment...not bad at all. They do one eye at the time and should fix the problem. I am convinced this is due to chemo and steroids. No history in the family. I just hope I haven't let it go too long...had missed my annual apt. while on chemo and was a year late getting checked. My hilarious 23 year old son says I should ask for some pot for therapy! Might be fun...ha ha...and legal! Opthamologist didn't jump at the suggestion and I don't want to be the pot smoking grandmother...if I start getting pain, all bets are off. Pot, morphine, I will take whatever I can get.

Report post

momanderson

Ironically, Avastin has recently been used by ophthalmologists as an intravitreal agent in the treatment of proliferative (neovascular) eye diseases, particularly for choroidal neovascular membrane (CNV) in AMD. Although not currently approved by the FDA for such use, the injection of 1.25-2.5 mg of Avastin into the vitreous cavity has been performed without significant intraocular toxicity. Many retina specialists have noted impressive results in the setting of CNV, proliferative diabetic retinopathy, neovascular glaucoma, diabetic macular edema, retinopathy of prematurity and macular edema secondary to retinal vein occlusions (Shah PK, Narendran V, Tawansy KA, Raghuram A, Narendran K. Intravitreal bevacizumab (Avastin) for post laser anterior segment ischemia in aggressive posterior retinopathy of prematurity. Indian J Ophthalmol 2007;55:75-6).

There have been other examples of a chemotherapy drugs being used for purposes other than for cancer treatment. Megace (megestrol acetate), is a synthetic form of the female hormone progesterone. The drug was originally used as an anti-hormonal treatment for breast cancer and was found to induce weight gain as a side effect. Later studies showed the drug's effectiveness as an appetite stimulant for patients with HIV, chronic diseases and cancer cachexia, a "wasting syndrome" in which fat and muscle are lost because of the presence of a cancerous tumor. The research was conducted by the Wake Forest University Research Base and presented to the American Society for Therapeutic Radiology and Oncology (The Journal of Supportive Oncology).

Greg

Report post

Very interesting, Greg. I know the chemo drugs can have additional good effects but in my case I think they may have induced this glaucoma since there is no family history or damage to result in this. I am convinced that the medical community has been slow in determining the longterm side effects of many of these chemo drugs. Not that most of us would not take them to kill our cancers but it would be nice to know rather than have doctors scratching their heads when we come to them with all these new health problems. I also am convinced that the arthritis I now have is a result of chemotherapy. It started after the second chemo I was on and I don't have early onset arthritis in my family history. And I also have memory problems which I attribute to the chemos. I have had an MRI which was negative for TIA, etc. The price we pay but better than to die an early death...just would be nice to know what to expect.

Report post

Greg, thanks for the info.

Momanderson, I did have blurred vision for a long time and an overall decrease in visual acuity. I had to get new glasses......I still have problems periodically with reading. Ended chemo a year ago.........but it's not a problem I can't handle. Hope your condition improves.

Report post

I learned yesterday after visiting the opthamalogist that I have very small cataracts. I did not have them prior to Chemo.

Report post

I have asked several of my docs and I think the steroids may be the culprit here...they can cause cataracts and at least worsen glaucoma if not cause it. And who knows what the chemo drugs can do. Fortunately in my case it was very easily fixable with little discomfort with the surgery. Just wanted others to be aware and find out if others had experienced this. If you are a cancer patient, GET YOUR EYES CHECKED BY AN OPTHAMOLOGIST....glaucoma is a silent disease in many cases that will cause irreversible blindness.

Report post

Hi Cindy,

Who is that new lady? I didn't even recognize you...great new pic. Thanks for the heads up on problems with your eyes. I feel like my eyesight has really changed since chemo. I'm going to make an appt. as soon as possible.

Anne

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders